Oregon, 2009

Heavy Snow in Oregon, March 7 to 8, 2009

March 7 to 8, 2009 · NWS PQR · 2 events in 2 counties and zones

Ahead of a deep, incoming trough, a weather system brought snow to some higher elevations in northwest Oregon.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PQR wrote it up.

Ahead of a deep, incoming trough, a weather system brought snow to some higher elevations in northwest Oregon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before the first event at Mar 7, 8:30 AM PST, 2 hours 30 minutes earlier.

Area forecast discussion, Mar 7, 8:30 AM PST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
830 AM PST SAT MAR 7 2009

.SYNOPSIS...FAST MOVING COLD FRONT NOW PUSHING INTO THE PAC NW WILL
USHER IN MUCH COLDER AIR...WITH SHOWERS AND VERY LOW SNOW LEVELS THIS
AFTERNOON THROUGH MON. SYSTEMS MOVES INTO THE ROCKIES BY TUE AND WED
ALLOWING HIGH PRES AND MORE NORMAL MARCH DRY MILD WEATHER TO RETURN.
&&

.SHORT TERM...FAST MOVING COLD FRONT IS NOW ONSHORE...EXTENDING FROM
NEAR NEWPORT TO KELSO. THIS FRONT WILL MOVE QUICKLY ACROSS THE REGION
THIS MORNING. BEHIND IT...COLD AIR WILL FILTER INTO THE REGION.
PRECIPITATION MOSTLY IN THE N ZONES...AND INTO THE S WASH AND N
OREGON CASCADES. NOT MUCH TO THE S. HAVE TWEAKED GRIDS ACCORDINGLY
WITH LOWER POPS FOR TODAY.

AS COLDER AIR GRADUALLY ARRIVES THIS AFTERNOON...AIR MASS WILL
DESTABILIZE FURTHER...WITH PLENTY OF SHOWERS EXPECTED MAINLY OVER
HIGHER TERRAIN. WILL SEE MORE RAIN SHADOW EFFECT IN THE WILLAMETTE
VALLEY AS FLOW ALOFT TURNS MORE WESTERLY. WILL JUST HAVE MIX OF
CLOUDS AND SUN THERE...WITH SCATTERED SHOWERS.

MAIN THRUST OF COLD AIR ARRIVES TONIGHT. THIS WEATHER SYSTEM IS A BIT
OF AN INSIDE MOVER WITH THE MAIN LOW MOVING ACROSS ALBERTA TONIGHT
BUT THERE IS THIS A 115 KT JET AREA ON THE WEST SIDE OF THE TROUGH TO
DIG IT AND HOLD IT BACK AND THE INFRARED IMAGERY SHOWS VERY COLD
SHOWERS CURRENTLY FROM ABOUT QUEEN CHARLOTTES ISLAND NORTH BETWEEN
130W AND 140W OFF THE B.C. COAST. THIS COLD AIR MASS WILL PUSH SNOW
LEVELS CLOSE TO THE VALLEY FLOORS TONIGHT AND SUNDAY BUT EXPECT ONLY
MINIMAL SNOW AT LOWER ELEVATIONS.

WESTERLY ONSHORE FLOW WILL HAVE A STRONG ORTHOGONAL COMPONENT TO THE
CASCADES TO FAVOR SIGNIFICANT OROGRAPHIC SNOW ACCUMULATIONS THERE AND
WILL CONVERT THE WINTER STORM WATCH TO A WINTER STORM WARNING FOR THE
CASCADES. EXPECT THE FOOTHILLS...AND COASTAL MOUNTAINS WILL SEE SNOW
ADVISORY AMOUNTS SO WILL ADJUST THERE WITH NORTH COAST RANGE AND
WILLAPA HILLS GETTING HIGH END ADVISORY AMOUNTS. TIMING FOR THE SNOW
EVENT WILL BEGIN AFTER THE FRONTAL PASSAGE WHEN THE HEAVIER SHOWERS
ARRIVE. THE WESTERLY FLOW WILL MAKE ACCUMULATIONS IN THE VALLEYS A
BIT PROBLEMATICAL DUE TO SHADOWING BY THE MOUNTAINS. AMOUNTS AT THE
VALLEY FLOOR WILL TEND TO BE LIGHT...BUT SOME DUSTING OR LIGHT
ACCUMULATION IS NOT OUT OF THE QUESTION...MUCH LIKE THE SNOW EVENT OF
A WEEK OR SO AGO...THE BEST CHANCE FOR ACCUMULATIONS WILL BE AT
ELEVATIONS ABOVE 500 TO 1000 FEET THIS INITIAL SURGE OF ENERGY MOVES
SOUTH SUNDAY NIGHT WITH DECREASING SHOWERS BUT CONTINUING VERY LOW
SNOW LEVELS CLOSE TO THE VALLEY FLOOR.

ON MONDAY...THE UPPER JET ON THE BACK SIDE OF THE ASSOCIATED UPPER
TROUGH MOVES THROUGH AND INCREASES THE SHOWERS AGAIN...WITH CONTINUED
LOW SNOW LEVELS. SHOWERS THEN DECREASE MONDAY NIGHT AND TUESDAY AS
THE UPPER LEVEL TROUGH MOVES FARTHER EAST. WILLSON

.LONG TERM...MINOR THREAT OF LOW LEVEL SNOW ON TUE...BUT WILL BE
DRYING TUE SO ANY SHOWERS LIKELY TO BE OVER THE CASCADES. MODELS
CONTINUE TO CONVERGE ON SOLUTION. THIS BUILDS RIDGE ALONG THE COAST
OF WESTERN US...AS TROUGH SHIFTS EASTWARD TO PLAINS. WILL DRY OUT THE
WED TO FRI TIME FRAME...AND PUSH TEMPS CLOSER TO NORMAL LEVELS FOR
EARLY MARCH.
&&

.AVIATION...COLD FRONT HAS MOVED ONSHORE IN THE NORTH THIS
MORNING...LYING BASICALLY ALONG A LINE FROM JUST SOUTH OF TILLAMOOK
THROUGH ROUGHLY TROUTDALE. KONP WILL STAY LIFR THROUGH 17-18Z THEN
LIFT TO VFR AFTER FROPA JUST AS KAST HAS DONE. INLAND...EXPECT A
MIXTURE OF VFR AND HIGH-END MVFR CIGS WITH SHOWERS THIS MORNING
THROUGH 18-19Z. THIS AFTERNOON MAY BE SOMEWHAT OF A TRICKY FORECAST.
EARLY VISIBLE SATELLITE IMAGERY SHOWERS A STABLE LOOKING CLOUD DECK
OFFSHORE. SINCE AREA WILL BE ON WARM SIDE OF JET AND COLDEST AIR
ALOFT IS STILL UPSTREAM...EXPECT THAT MVFR CONDITIONS WILL DOMINATE
THE COASTAL TAF SITES THIS AFTERNOON AND EVENING. INLAND SITES MAY
STAY VFR BUT WILL LIKELY HOVER CLOSE TO THE VFR/MVFR CUTOFF
POINT...SO MVFR CIGS WILL BE POSSIBLE INLAND THIS AFTERNOON
ESPECIALLY NORTH.

.KPDX AND APPROACHES...MIX OF VFR/MVFR CIGS THIS MORNING IN RA/SHRA.
SHOULD SEE CONDITIONS LIFT TO VFR BY 20Z WITH CONTINUED THREAT FOR
SHRA THROUGH THE DAY. SATELLITE IMAGERY SUGGESTS THAT CIGS STAND GOOD
CHANCE OF DROPPING BACK TO MVFR LEVELS BY 00Z THIS AFTERNOON.
DALTON

&&

.MARINE...NO SIGNIFICANT CHANGES TO FORECAST FOR MORNING UPDATE.
COLD FRONT HAS MOVED ONSHORE AS FAR SOUTH AS TILLAMOOK THIS MORNING.
STRONG COLD AIR ADVECTION BEHIND THE FRONT HAS PRODUCED GUSTS TO 31
KT AT BUOY 29 THIS PAST HOUR...AND WITH GRADIENTS SET TO INCREASE
LATER THIS MORNING...GALE WARNING FOR NORTHERN WATERS LOOKS GOOD.
SMALL CRAFT FOR WINDS AND SEAS IN SOUTH WATERS LOOKS GOOD
ALSO...WITH SCA WINDS OCCURRING ALREADY AND SEAS SLATED TO RISE
ABOVE 10 FT LATER THIS MORNING. ADDITIONALLY...A VERY SOLID FETCH OF
NW WINDS EXTENDS BACK TO THE SOUTH CENTRAL ALASKA COAST. THIS WILL
ALLOW SWELLS OF 15-18 FT TO PUSH INTO THE WATERS BY SUNDAY
MORNING...WITH HIGHEST SEAS NORTH WATERS. THERE IS A SLIGHT
POSSIBILITY OF SEAS REACHING 20 FT AS CORE OF HIGHEST SEAS MOVES
INTO COASTAL WATERS EARLY SUNDAY.  DALTON/WEAGLE

&&

.PQR WATCHES/WARNINGS/ADVISORIES...
OR/WA...GALE WARNING CAPE SHOALWATER TO CASCADE HEAD THRU SAT EVENING
        SMALL CRAFT ADVISORY FOR WINDS CASCADE HEAD TO FLORENCE
         THROUGH TONIGHT.
        SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS CASCADE HEAD TO
         FLORENCE THIS AFTERNOON THROUGH SUNDAY.
        SMALL CRAFT ADVISORY FOR ROUGH COLUMBIA BAR NOON TODAY
         THROUGH SUNDAY.
&&

MORE WEATHER INFORMATION ONLINE AT...
Http://weather.gov/portland

THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.
Hazardous weather outlook, Mar 7, 5:38 AM PST, 5 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
538 AM PST SAT MAR 7 2009

ORZ003-004-009-010-012-014-WAZ020-023-040-081345-
COAST RANGE OF NORTHWEST OREGON-
CENTRAL COAST RANGE OF WESTERN OREGON-
WESTERN COLUMBIA RIVER GORGE-NORTHERN OREGON CASCADE FOOTHILLS-
CASCADE FOOTHILLS IN LANE COUNTY-UPPER HOOD RIVER VALLEY-
WILLAPA HILLS-SOUTH WASHINGTON CASCADE FOOTHILLS-
538 AM PST SAT MAR 7 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

SNOW ADVISORY THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

SNOW ADVISORY THROUGH 11 PM SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SNOW REPORTS WOULD BE APPRECIATED.

ORZ011-013-WAZ019-081345-
NORTHERN OREGON CASCADES-CASCADES IN LANE COUNTY-
SOUTH WASHINGTON CASCADES-
538 AM PST SAT MAR 7 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

WINTER STORM WARNING THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

WINTER STORM WARNING  THROUGH 11 PM SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SNOW REPORTS WOULD BE APPRECIATED.

PZZ250-270-081345-
COASTAL WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR OUT
20 NM-
WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR FROM 20 TO
60 NM-
538 AM PST SAT MAR 7 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

GALE WARNING THROUGH THIS EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

ORZ001-002-005>008-PZZ210-WAZ021-022-039-081345-
NORTH OREGON COAST-CENTRAL OREGON COAST-LOWER COLUMBIA-
GREATER PORTLAND METRO AREA-CENTRAL WILLAMETTE VALLEY-
SOUTH WILLAMETTE VALLEY-COLUMBIA RIVER BAR-SOUTH WASHINGTON COAST-
I-5 CORRIDOR IN COWLITZ COUNTY-GREATER VANCOUVER AREA-
538 AM PST SAT MAR 7 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON...NORTHWEST OREGON AND SOUTHWEST WASHINGTON COASTAL WATERS
AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

Event by event

2 heavy snow. Local standard time, as filed.

Heavy Snow, North Oregon Cascades

When
March 7, 11:00 AM PST to March 8, 6:00 PM PST
Where
North Oregon Cascades forecast zone
Reported by
Mesonet

Snow totals from this event include: 12 inches at Government Camp on Mt. Hood and 14-16 inches reported by the Red Hill SNOTEL.

Heavy Snow, Coast Range of Nw Oregon

When
March 7, 7:00 PM PST to March 8, 10:00 AM PST
Where
Coast Range of Nw Oregon forecast zone
Reported by
Mesonet

Snow totals from this event include: 9 inches at the Saddle Mountain SNOTEL, and 6 inches reported at Sunset Summit along Hwy. 26.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2009Every state in 2009This day in weather historyWarnings in Oregon, March 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 160937, 160942.